Missouri, 2013

Damaging Winds in Missouri, May 18, 2013

May 18, 2013 · NWS EAX · 2 events in 2 counties and zones

An upper level disturbance moved east-northeast into northwest Missouri. A strong cap was observed across the area, so only a couple of severe thunderstorms were able to initiate during the late evening hours of May 18, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level disturbance moved east-northeast into northwest Missouri. A strong cap was observed across the area, so only a couple of severe thunderstorms were able to initiate during the late evening hours of May 18, 2013. The thunderstorms were able to generate some 60 mph wind gusts, in Buchanan and Holt Counties as they dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 18, 11:05 PM CST, 25 minutes earlier.

Area forecast discussion, May 18, 11:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT Sun May 19 2013

.SHORT TERM...(This Evening through Sunday)
Issued at 326 PM CDT SAT MAY 18 2013

Deepening upper trough over the High Plains is expected to produce
multiple rounds of severe weather across the Plains and Midwest over
the next few days, starting with a severe weather outbreak over
western and central Kansas this evening. Upper shortwave responsible
for this activity, currently near Dodge City, will track into eastern
KS and western MO late tonight. Quite a few questions remain
regarding this feature and if it will be able to spark convection
overnight this far east, especially with a significant capping
inversion in place. Latest aircraft soundings out of MCI depict a
very strong inversion of 16 degrees C around 770 hPa which is quite a
bit stronger than what models had been forecasting. This inversion
is likely to keep our area dry at least through the early evening.
However, a 40-50 kt low-level jet is progged to nose into northwest
MO between 06Z and 09Z. Convergence at the leading edge of this
feature could produce enough lift to weaken and possibly overcome
the cap and spark a complex of thunderstorms over northeast KS and
northwest MO overnight. Models are in very poor agreement with this
potential overnight activity so confidence is not high. However,
should storms develop, elevated instability is forecast to be strong
to extreme, so these storms could produce severe hail and very heavy
rainfall.

Sunday still appears active as the upper trough to the west pushes
into the eastern Plains. Model spread remains rather high with the
middle- and lower-level jet structure and timing of smaller-scale
features, which makes it somewhat difficult to pinpoint exact storm
location, timing and severity. Further complicating matters will be
any overnight convection that lingers into Sunday morning. This could
cut back on instability Sunday afternoon, and is also producing
feedback issues in the model forecasts. It still appears that if
things were to come together correctly, parts of eastern Kansas and
western Missouri could see a line of supercells capable of producing
very large hail (baseball-size or larger), damaging winds and
tornadoes. Exact tornado threat, and any potential for long-lived
strong tornadoes, will depend on the evolution of low-level wind
fields and low-level instability which are difficult to get a feel
for given the model spread. Taking a blend of the faster NAM and
slower GFS would put result in wind fields and thermal profiles
supportive of an enhanced tornado risk along the KS/MO border late
Sunday afternoon and early evening, with an even greater risk further
south toward Tulsa.

Boundary-parallel storm-relative flow is likely to cause any
supercells to gradually congeal into a line over western Missouri
Sunday evening, maintaining the potential for large hail and damaging
winds. This activity could maintain its severity as far east as
central Missouri Sunday night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT SAT MAY 18 2013

Large question marks remain for the convective forecast on Monday,
given substantial uncertainties on the evolution of thunderstorm
activity Sunday afternoon and night.  As mentioned in previous
discussion, there will likely be some lingering thunderstorm
activity early Monday morning as an embedded shortwave rotates
northeast of the area and the LLJ slowly veers, however it's
possible that much of the morning and early afternoon hours will be
dry as the area is between shortwaves. Moderate to strong
instability will begin to grow ahead of an elongated surface
boundary over east central Kansas and northwestern Missouri during
the afternoon hours.  By the mid-late afternoon hours a secondary
shortwave and mid-level jet streak will rotate into the area,
reigniting convection over NE OK, SE KS and into areas of west
central MO.   Initially discrete in nature, fairly rapid transition
towards a linear convective mode is anticipated further NE given
unidirectional shear.  Substantial mid-level CAPE values will
support very large hail, with dry air intrusion indicating the
potential for a quick transition to a strong wind producing MCS as
this system moves across the area.

Tuesday-Saturday:

Upper level troughing will swing through the Midwest by Tuesday
bringing cooler temperatures and dry conditions into Thursday.  A
building mid-level ridge will gradually slide eastward by the end of
the week and next weekend.  Moisture will gradually return to the
Western Plains bringing renewed chances for showers and
thunderstorms to portion of Kansas by next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT SAT MAY 18 2013

A strong line of thunderstorms is evident on radar moving across
northeastern Kansas. These storms are expected to move through the
terminals between 06Z-07Z and may pact winds of 30-40kts with them. Cigs
will drop to MVFR conds with vsbys reduced to 4SM in storms. After
this line moves through, stratiform thunderstorms are expected to
persist through 10Z with low end VFR conds. VFR conds are expected to
continue through the daylight hours with a bkn-ovc deck between 3-4kft.
Thunderstorms are expected to develop across eastern Kansas late
tomorrow afternoon and then move eastward into the terminals around
01Z this evening. Winds will be out of the south through the early
morning hours between 10-15kts but will pick up to near 15-20kts with
gusts to 20-30kts during the day tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, May 18, 5:37 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SAT MAY 18 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
637 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT...MAINLY AFTER
MIDNIGHT...ACROSS EASTERN KANSAS AS WELL AS NORTHERN AND WESTERN
MISSOURI. A FEW OF THESE STORMS COULD PRODUCE LARGE
HAIL...PARTICULARLY ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS
SUNDAY AFTERNOON AND EVENING AND SPREAD EASTWARD THROUGH THE
OVERNIGHT HOURS. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...THE GREATEST THREAT WILL EXIST ACROSS EASTERN KANSAS
AND WESTERN MISSOURI. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE
HAIL...POSSIBLY IN EXCESS OF 2 INCHES...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE ACROSS EASTERN KANSAS AND WESTERN MISSOURI
DURING THE LATE AFTERNOON AND EVENING. THESE THUNDERSTORMS SHOULD
MERGE INTO A COMPLEX OF STORMS ACROSS WESTERN MISSOURI WITH THE
HAZARDS TRANSITIONING TO MAINLY A DAMAGING WIND AND LARGE HAIL THREAT
ACROSS NORTHERN AND CENTRAL MISSOURI SUNDAY EVENING.

THERE IS ALSO A RISK FOR SEVERE STORMS MONDAY AFTERNOON AND EVENING
SOUTH AND EAST OF LINE FROM ST. JOSEPH TO BETHANY. THE MAIN HAZARDS
WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE FROM SUNDAY THROUGH
MONDAY WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE SUNDAY AFTERNOON AND
INTO SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION
MAY BE REQUIRED ON MONDAY.

MELL

In the hours before

Special weather statement, May 18, 10:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT SAT MAY 18 2013

KSZ025-102-103-MOZ011-020-028-190530-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-LEAVENWORTH KS-PLATTE MO-
1151 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTHERN
HOLT...WESTERN BUCHANAN...DONIPHAN...ATCHISON AND NORTHWESTERN
LEAVENWORTH COUNTIES UNTIL 1230 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAWN TO
MAYETTA...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...ATCHISON...TROY...WATHENA...WESTON...MUSCOTAH...
  EFFINGHAM...LANCASTER...DENTON...WHITE CLOUD...EASTON...FOREST
  CITY...OREGON...RUSHVILLE...ARRINGTON...HURON...FARMINGTON...
  LEONA...CUMMINGS AND SEVERANCE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 23 AND 77.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3965 9557 3966 9534 4000 9534 4001 9532
      4000 9531 4002 9534 4009 9505 4007 9506
      4005 9503 3994 9499 3992 9500 3990 9499
      3990 9497 3942 9479 3933 9518 3941 9519
      3942 9558
TIME...MOT...LOC 0450Z 253DEG 47KT 3982 9576 3931 9565

CDB
Special weather statement, May 18, 11:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT SUN MAY 19 2013

KSZ102-MOZ001-002-011-012-020-190600-
ANDREW MO-ATCHISON MO-BUCHANAN MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
1220 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN ANDREW...
WESTERN NODAWAY...HOLT...NORTHERN BUCHANAN AND DONIPHAN COUNTIES
UNTIL 100 AM CDT...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
ROCKPORT TO 7 MILES SOUTHWEST OF CRAIG TO ROBINSON...AND MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...TROY...MOUND CITY...TARKIO...WATHENA...COUNTRY CLUB
  VILLA...SAVANNAH...MARYVILLE...ROCKPORT...WHITE CLOUD...CRAIG...
  FAIRFAX...FOREST CITY...OREGON...MAITLAND...AMAZONIA...SKIDMORE...
  FILLMORE...BURLINGTON JUNCTION AND CORNING.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 49 AND 114.
  I-229 BETWEEN MILE MARKERS 7 AND 14.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9493 4044 9484 3980 9472 3968 9534
      4000 9534 4001 9532 4000 9531 4003 9535
      4002 9539 4004 9542 4012 9540 4019 9549
      4024 9548 4025 9555 4029 9556 4030 9564
      4033 9565 4034 9563 4042 9566 4059 9536
TIME...MOT...LOC 0520Z 233DEG 50KT 4037 9555 4013 9539
          3982 9529

CDB

The radar

The Topeka radar (KTWX), 141 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
May 18, 11:30 PM CST
Where
Holt County, 0.53 mi W of Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.980, -95.190

Thunderstorm wind gusts were estimated up to 60 mph, with windows blown out of a residence.

Thunderstorm Wind, Buchanan

When
May 18, 11:45 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.760, -94.850

A thunderstorm wind gust was measured at 60 mph, at the St. Joseph Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452361, 452360.